Kentucky, 2006

Hail in Kentucky, September 9, 2006

September 9, 2006 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 9, 2:21 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 9, 2:21 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
321 PM EDT SAT SEP 9 2006

.DISCUSSION...

SHORT TERM...TONIGHT THROUGH TUESDAY...

AREA OF HIGH PRESSURE LOCATED ACROSS THE APPALACHIANS HAS NOT BEEN
ENOUGH TO PREVENT CONVECTION ONCE AGAIN AS LOW LEVEL MOISTURE
CONTINUES TO BE AVAILABLE...ALONG WITH SOME WEAKER IMPULSES
TRAVERSING THE AREA IN ZONAL FLOW ALOFT. EXPECT THAT THE ACTIVITY
WILL DWINDLE BY DUSK AGAIN AS IT DID YESTERDAY.

TOMORROW WILL FEATURE ISOLATED CONVECTI0N ONCE AGAIN WITH LOW LEVEL
MOISTURE IN PLACE AND A DEVELOPING INVERTED TROUGH IN THE VICINITY OF
THE AREA. HAVE ALSO CONTINUED POPS INTO THE OVERNIGHT PERIOD AS THIS
INVERTED TROUGH/DEVELOPING WARM FRONT WILL SLOWLY LIFT NORTH AS A
CENTRAL PLAINS SYSTEM TAKES SHAPE.

MODELS CONTINUE TO DIFFER IN THE EVOLUTION OF THIS SYSTEM...WITH THE
GFS MUCH MORE AMPLIFIED AND SLIGHTLY MORE PROGRESSIVE...WHILE THE
REST HAVE A SLOWER AND LESS PRONOUNCED SYSTEM. HAVE MAINTAINED GOOD
CHANCE POPS BY TUESDAY AFTERNOON...HOWEVER TRIED TO TREND A BIT
SLOWER WITH THE PRECIPITATION AS A DOWNSLOPE FLOW WILL BE IN PLACE
ACROSS THE AREA.

TEMPERATURES WILL CONTINUE TO RUN CLOSE TO SEASONAL. GFS MOS HAS BEEN
GOING TOO COOL ON THE LOWS AND TOO WARM ON THE HIGHS DUE TO THE
UNREALISTIC LOW LEVEL DRY AIR ADVERTISED. LATEST 12Z NUMBERS HAVE
COME IN A BIT BETTER REPRESENTING THE MOISTURE...HOWEVER WILL
CONTINUE TO USE A BLEND OF PERSISTENCE AND THE LATEST NAM
NUMBERS...WHICH HAS WORKED RATHER WELL OVER THE PAST FEW DAYS.

LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...

RECENT GFS RUN AND GFS ENSEMBLES INDICATE THAT A SW/V OR A CLOSED
LOW WILL TRACK THROUGH THE OH VALLEY EARLY IN THE PERIOD. THE PARENT
SFC LOW WILL TRACK INTO THE GREAT LAKES...WITH SECONDARY SFC LOW
EXPECTED TO TRACK INTO THE APPALACHIANS BY 0Z THU AND THEN EAST OF
THE APPALACHIANS ON THU. UPPER LEVEL AND SFC RIDGE SHOULD WORK INTO
THE AREA FOR THE REMAINDER OF THE PERIOD...WITH DRY WEATHER AND A
WARMING TREND EXPECTED. OPTED TO GO WITH LIKELY POPS ON TUE NIGHT IN
THE PERIOD AS GOOD ISENTROPIC LIFT SHOULD OCCUR TO THE EAST OF THE
UPPER LOW AND IN ADVANCE OF THE SFC SYSTEM. CONTINUED WITH SLIGHT TO
CHANCE POPS INTO WED NIGHT UNTIL THE 500 MB TROUGH AXIS IS EXPECTED
TO MOVE EAST OF THE REGION. TRENDED MAX TEMPS DOWN ON WED AS
CLOUDCOVER SHOULD SUPPRESS TEMPS.

&&

.PREV DISCUSSION...

1038 AM EDT SAT SEP 9 2006

SHORT WAVE ENERGY TRAVERSING ACROSS THE AREA THIS MORNING HAS KICKED
OFF SOME ISOLATED SHOWERS AND THUNDERSTORMS ONCE AGAIN THIS MORNING.
LATEST SMATTERING OF CONVECTION IS PUSHING INTO THE BLUEGRASS
COUNTIES...SO WILL INCLUDE ISOLATED WORDING EVERYWHERE. EXPECT THIS
ACTIVITY TO DISSIPATE OVER THE NEXT FEW HOURS...BEFORE HEATING KICKS
OFF SOME MORE ACTIVITY IN THE AFTERNOON WITH AMPLE LOW LEVEL MOISTURE
STILL AVAILABLE. CURRENT FORECAST HIGHS LOOK GOOD...WILL ONLY REMOVE
MORNING WORDING AND ADJUST SOME GRIDS TO MATCH UP WITH THE LATEST
OBSERVATIONS. UPDATE OUT SHORTLY.

753 AM EDT SAT SEP 9 2006

DEJA VU. SHOWERS HAVE DEVELOPED DURING THE EARLY MORNING IN OUR SW
COUNTIES JUST AS THEY DID YESTERDAY. APPARENTLY A WEAK CHANNEL OF
LOW LEVEL ISENTROPIC LIFT (DEPICTED IN THE WRF) IS RESULTING IN
ENOUGH DESTABILIZATION AND ENOUGH LIFTING FOR PARCELS TO REACH
CONDENSATION AND FREE CONVECTION. HAVE REMOVED AFTERNOON TIMING
REFERENCE FOR ISOLATED SHOWERS/STORMS TODAY.

512 AM EDT SAT SEP 9 2006

POPS CONTINUE TO BE THE BIGGEST QUESTION IN THIS FORECAST PACKAGE.
ISOLATED SHOWERS DID OCCUR IN THE SOUTHERN HALF OF THE FORECAST AREA
ON FRIDAY INTO FRIDAY EVENING...ALONG WITH A ROGUE SEVERE
THUNDERSTORM. THE WRF FORECAST SOUNDINGS FOR TODAY LOOK SIMILAR TO
YESTERDAY...EXCEPT LOW LEVEL MOISTURE MAY BE EXPANDED A BIT FURTHER
NORTH. THE GFS IS NOTABLY DRIER AND IS BEING DISCOUNTED. THE WRF
SURFACE MOISTURE IS VERIFYING BETTER AT THE CURRENT HOUR. HOWEVER...
ON SUNDAY THE WRF BRINGS IN DRIER AIR ORIGINATING FROM AN AREA OF
SUBSIDENCE OVER THE HIGH TERRAIN OF WV. ALTHOUGH THIS CAN NOT BE
RULED OUT...PREFER NOT TO BITE OFF ON IT FOR THE FORECAST. AT THIS
TIME WILL HOLD OUT FOR THE POSSIBILITY OF SIMILAR LOW LEVEL MOISTURE
ON SUNDAY...WITH A FURTHER NORTHWARD EXPANSION...AND ISOLATED
SHOWERS/STORMS ACCORDINGLY. WITH ANY TRIGGER/FOCUSING MECHANISMS
EXPECTED TO BE WEAK...IT SHOULD HELP LIMIT THE COVERAGE TODAY AND
SUNDAY.

SIMILAR AIR MASS IS EXPECTED AGAIN ON MONDAY...WITH A LITTLE MORE
AIR FLOW FROM THE SOUTH AS LOW PRESSURE DEVELOPS OVER THE MIDWEST.
HOWEVER...THE GFS LOOKS LIKE IT MAY BE A BIT FAST MOVING THE SYSTEM
EAST OR NORTHEAST...AND HAVE GONE WITH JUST 20 PERCENT POPS DURING
THE DAY MONDAY...WHICH IS IN LINE WITH THE ETA MOS POPS RATHER THAN
THE GFS MOS.

BECAUSE OF THE DRIER AIR IN THE GFS TODAY...ITS MOS IS GIVING MUCH
WARMER TEMPS AT JKL AND LOZ THAN OTHER MOS GUIDANCE. SINCE MORE LOW
LEVEL MOISTURE IS ANTICIPATED...WE SHOULD HAVE MORE CLOUD
DEVELOPMENT THAN THE GFS SUGGESTS...AND THE FORECAST REFLECTS
SEVERAL DEGREES TRIMMED OF THE GFS MOS TEMPS FOR TODAY.

935 PM EDT FRI SEP 8 2006

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED
THROUGH THE EVENING HOURS...WITH A COUPLE OF SEVERE HAIL REPORTS
COMING OUT OF OWSLEY AND JACKSON COUNTIES. REPORTS CAME IN OF HAIL
STONES BETWEEN DIME AND QUARTER IN SIZE AS ONE PARTICULARLY STRONG
STORM ROLLED THROUGH THE CENTRAL SECTIONS OF THE CWA. WITH THE LOSS
OF PRIME TIME HEATING REMNANTS OF EARLIER SHOWER ACTIVITY HAS JUST
DIED OUT.

THE MAIN FCST CHALLENGE TONIGHT WILL BE THE AMOUNT OF CLOUD COVER WE
CAN EXPECT TO SEE OVERNIGHT. A WEAK SHORT WAVE MOVING UP THE OHIO
RIVER VALLEY HAS YET TO PASS THROUGH THE AREA. HOWEVER...BASED ON
THE CURRENT SATELLITE LOOP...OVERALL CLOUD COVER LOOKS TO BE
DISSIPATING. SO WILL CONTINUE WITH MOSTLY CLEAR WORDING CURRENTLY IN
ZONES. OTHERWISE...EXPECT A REPLAY OF THE LAST SEVERAL NIGHTS. FOG
SHOULD DEVELOP...DENSE IN SPOTS UNDER MOSTLY CLEAR SKIES. SO THERE
ARE NO PLANS TO UPDATE ZONES OR GRID PRODUCTS AT THIS TIME.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GEOGERIAN
Hazardous weather outlook, Sep 9, 10:16 AM EST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1116 AM EDT SAT SEP 9 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1116 AM EDT SAT SEP 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN

In the hours before

Special weather statement, Sep 9, 2:59 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
359 PM EDT SAT SEP 9 2006

KYZ084-092045-
MCCREARY-
359 PM EDT SAT SEP 9 2006

...A STRONG THUNDERSTORM TO AFFECT WESTERN MCCREARY COUNTY
THROUGH 445 PM EDT SATURDAY AFTERNOON...

AT 359 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SLAVANS AND
NEARLY STATIONARY.

THIS STORM WILL BE NEAR KIDDS CROSSING AROUND 410 PM EDT...SLAVANS
AROUND 420 PM EDT...AND CO OPERATIVE AROUND 445 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND ONE HALF INCH PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

PELTON
Special weather statement, Sep 9, 4:03 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
503 PM EDT SAT SEP 9 2006

KYZ068-092145-
ROCKCASTLE-
503 PM EDT SAT SEP 9 2006

...A STRONG THUNDERSTORM TO AFFECT ROCKCASTLE COUNTY
THROUGH 545 PM EDT SATURDAY AFTERNOON...

AT 504 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR INDIAN LAKES
PARK...MOVING EAST AT 15 MPH.

THIS STORM WILL BE NEAR OTTOWA AROUND 510 PM EDT...QUAIL AROUND 515
PM EDT...BRODHEAD AROUND 520 PM EDT...MARETBURG AROUND 525 PM EDT...
WABO AROUND 530 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY
Special weather statement, Sep 9, 4:22 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
522 PM EDT SAT SEP 9 2006

KYZ106-092145-
MORGAN-
522 PM EDT SAT SEP 9 2006

...A STRONG THUNDERSTORM TO AFFECT NORTHERN MORGAN COUNTY
THROUGH 545 PM EDT SATURDAY AFTERNOON...

AT 522 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KELLACEY...
MOVING EAST AT 15 MPH.

THIS STORM WILL BE NEAR POMP AROUND 535 PM EDT...LICK BRANCH AROUND
540 PM EDT...LENOX AROUND 545 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RAY

The radar

The Jackson,KY radar (KJKL), 96 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rockcastle

When
September 9, 4:41 PM EST to 4:45 PM EST
Where
Rockcastle County, 1 mi SSE of Mt Vernon
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.333, -84.350

Hail covered road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533944.